Alert archive / Wyoming / Tornado Warnings in 2023
Tornado Warning 29, NWS Cheyenne, WY
NWS Cheyenne, WY issued this tornado warning at Jun 26, 2023, 6:44 PM MDT for Laramie County, Wyoming. It was in force for 31 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2023, 6:44 PM MDT (00:44 UTC)
- Expired
- Jun 26, 2023, 7:15 PM MDT
- In force
- 31 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 2.75 in
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 48 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 6:44 PM MDT | TORNADO | 3 Ese Gun Barrel, WY | Trained spotter reports tornado on the ground. |
| Jun 26, 6:44 PM MDT | TORNADO | 3 Ese Gun Barrel, WY | Trained spotter reports tornado on the ground. |
| Jun 26, 6:45 PM MDT | HAIL 1 | 6 Sw Gun Barrel, WY | |
| Jun 26, 6:45 PM MDT | HAIL 1 | 6 Sw Gun Barrel, WY | |
| Jun 26, 6:45 PM MDT | HAIL 2.75 | 3 Wsw Gun Barrel, WY | Found baseball sized hail on Highway 85 after storm passed through. |
| Jun 26, 6:45 PM MDT | HAIL 2.75 | 3 Wsw Gun Barrel, WY | Found baseball sized hail on Highway 85 after storm passed through. |
| Jun 26, 6:46 PM MDT | TORNADO | 2 Sw Gun Barrel, WY | Spotter reports tornado has since lifted. |
| Jun 26, 6:46 PM MDT | TORNADO | 2 Sw Gun Barrel, WY | Spotter reports tornado has since lifted. |
| Jun 26, 6:49 PM MDT | HAIL 2.5 | 1 Sse Gun Barrel, WY | |
| Jun 26, 6:49 PM MDT | HAIL 2.5 | 1 Sse Gun Barrel, WY | |
| Jun 26, 6:54 PM MDT | TSTM WND GST 63 | Gun Barrel, WY | WYDOT sensor reports wind gust of 63 MPH in Gun Barrel, WY. |
| Jun 26, 6:54 PM MDT | TSTM WND GST 63 | Gun Barrel, WY | WYDOT sensor reports wind gust of 63 MPH in Gun Barrel, WY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 6:07 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 2093 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
033
WFUS55 KCYS 270044
TORCYS
WYC021-270115-
/O.NEW.KCYS.TO.W.0029.230627T0044Z-230627T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
644 PM MDT Mon Jun 26 2023
The National Weather Service in Cheyenne has issued a
* Tornado Warning for...
East central Laramie County in southeastern Wyoming...
* Until 715 PM MDT.
* At 644 PM MDT, a confirmed tornado was located over Gun Barrel, or
28 miles northeast of Cheyenne, moving east at 35 mph.
HAZARD...Damaging tornado and baseball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Laramie County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4138 10444 4145 10442 4146 10414 4130 10420
TIME...MOT...LOC 0044Z 282DEG 28KT 4142 10439
TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN
$$
Wills3 follow-up statements
417
WWUS55 KCYS 270052
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
652 PM MDT Mon Jun 26 2023
WYC021-270115-
/O.CON.KCYS.TO.W.0029.000000T0000Z-230627T0115Z/
Laramie WY-
652 PM MDT Mon Jun 26 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR EAST
CENTRAL LARAMIE COUNTY...
At 651 PM MDT, a confirmed tornado was located one mile of Albin
Rd., or 30 miles northeast of Cheyenne, moving east at 30 mph.
HAZARD...Damaging tornado and baseball size hail.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Gun Barrel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4130 10420 4137 10442 4144 10437 4144 10415
TIME...MOT...LOC 0051Z 282DEG 28KT 4141 10431
TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN
$$
Wills310
WWUS55 KCYS 270053 CCA
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
653 PM MDT Mon Jun 26 2023
WYC021-270115-
/O.COR.KCYS.TO.W.0029.000000T0000Z-230627T0115Z/
Laramie WY-
653 PM MDT Mon Jun 26 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR EAST
CENTRAL LARAMIE COUNTY...
At 652 PM MDT, a confirmed tornado was located one mile west of
Albin Rd., or 31 miles northeast of Cheyenne, moving east at 30 mph.
HAZARD...Damaging tornado and baseball size hail.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Gun Barrel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4130 10420 4137 10442 4144 10437 4144 10415
TIME...MOT...LOC 0051Z 282DEG 28KT 4141 10431
TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN
$$
Wills828
WWUS55 KCYS 270101
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
701 PM MDT Mon Jun 26 2023
WYC021-270115-
/O.CON.KCYS.TO.W.0029.000000T0000Z-230627T0115Z/
Laramie WY-
701 PM MDT Mon Jun 26 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR EAST
CENTRAL LARAMIE COUNTY...
At 701 PM MDT, a confirmed large, rain-wrapped tornado was located
southwest of Albin, or 30 miles west of Kimball, moving east at 30
mph.
HAZARD...Damaging tornado and two inch hail.
SOURCE...Spotter confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Laramie County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4135 10437 4144 10432 4144 10415 4130 10420
TIME...MOT...LOC 0101Z 282DEG 28KT 4139 10421
TORNADO...OBSERVED
MAX HAIL SIZE...2.00 IN
$$
WillsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 26, 5:25 PM MDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 26, 5:25 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 525 PM MDT Mon Jun 26 2023 .SHORT TERM...(This evening through Wednesday night) Issued at 330 PM MDT Mon Jun 26 2023 The main forecast challenges over the next few days mainly deal with the ongoing isolated to scattered storm potential over portions of the area. Currently we have mostly clear skies across the area after the morning cloud cover has mostly broken up. The early morning convection modified the surface airmass for most areas east of the Laramie range, causing a lot of hires models to be playing catchup this afternoon. The low levels remain quite moist in this area with dewpoints mainly in the 50s, while very dry air tries to work in aloft. This has mixed down to the surface for areas west of the Laramie range, sending dewpoints plummeting into the teens, while a sharp dryline sits close to the crest of the Laramie range. The main uncertainty for today and tonight is the location and development of any convection. Stronger than expected nocturnal convection has thrown a wrench into this evening's forecast by turning over the atmosphere up north and leaving a few outflow boundaries scattered about the area. The HRRR and NAMnest have been fairly consistent since 12z in showing a lone supercell initiating off of the remnant outflow boundary between 22z and 00z this evening, and then skirting off to the east across the central/southern panhandle. The main uncertainty is if this potential cell can survive through the substantially dry middle atmosphere located over Wyoming and make it to the more favorable moisture environment further east, or get choked off quickly. If it can survive, the potential storm would encounter a moist, unstable environment with 0-6km shear of 50 to 60 knots, which could support large hail growth. This prompted an expansion of the Marginal risk to the south and an introduction of slight chance PoPs for most areas east of the Laramie range. We will also have to watch the potential for another round of Dawes county clippers this evening and into tonight. Moist isentropic lift will develop this evening in the presence of substantial elevated instability and ample shear. Our area will again be on the edge of the favorable moisture environment, but the dynamics suggest this activity could expand a little further southward than what the hires models are showing right now. Again, the main uncertainty is if something will be able to develop this far south, but if it does, it will have the potential to produce large hail and gusty winds. This looks like a very late show, starting after 00z and going potentially through 09z or so. The main area of concern here is Converse, Niobrara, Sioux, Dawes, and Box Butte counties. On Tuesday, the ridge axis of the stout but intense ridge located over Texas will shift slightly eastward with a shortwave moving over the top of it. This should push the dryline further east and bring gusty southwest winds to much of the area along and west of I-25. Gusts of 40 to 50 mph are likely. Overall a warm and dry day for the southern half of the CWA (especially west), though deeper moisture will likely remain present further north and east. Added lift from a weak shortwave should help kick off some convection once again mainly along and north of a line from the Ferris mountains to Wheatland to Alliance. The unstable and highly sheared environment will remain in place, so any storms that develop will have the potential to produce large hail and gusty winds, but again the uncertainty is in the development and location of any storms. For Wednesday, expect the dryline to back into the Laramie range in the morning, bringing in higher low-level moisture and overall precipitable water to areas along and east of the Laramie range. Thus, rinse and repeat for the forecast with rounds of isolated to scattered thunderstorms developing during the afternoon, with the potential to become severe collocated in the unstable, sheared environment. Added in more widespread chance PoPs to most of the area except southern Carbon county for Wednesday afternoon and evening. Temperatures should be similar to Tuesday west of the Laramie range, and a little cooler to the east. .LONG TERM...(Thursday through Monday) Issued at 400 PM MDT Mon Jun 26 2023 Long Range models still indicate a return to an unsettled weather pattern starting during the middle of this week across southeast Wyoming and the rest of the Nebraska Panhandle. Unsettled weather is also expected to linger into this weekend with broad northwest flow aloft, which will result in above average precipitation and cooler than normal temperatures for early July. All models continue to show the next upper level Pacific trough moving into the Utah/Colorado/Wyoming region for Thursday and Friday. 500mb heights are around one standard deviation below average for late June with this trough, so expect a good chance of cooler than normal conditions and numerous showers and thunderstorms given recent above average boundary layer moisture and PW's. Thursday still appears to be the best day for severe thunderstorms with MLCAPE between 1500 to 2500 j/kg and 0-6km shear above 45 to 50 knots. A potent shortwave ahead of the main trough is expected to lift northeast across the area during the afternoon. Kept increased POP towards 80 percent across the bulk of far southeast Wyoming and most of western Nebraska. Cooler temperatures are expected with highs dropping into the 70s and possibly staying in the upper 60s Friday afternoon. Threat of flooding due to excessive rainfall may return late this week and next weekend due to high PW's and training of storms. Once the Pacific upper level trough exits the area to the east Friday afternoon into the weekend, mid to upper level flow will back into the northwest. Historically, this is typically and unsettled and stormy weather pattern for southeast Wyoming and western Nebraska for early July. So will have to closely monitor boundary layer conditions coming up over the next few days. Expect below normal temperatures during this period with a slow warming trend by Sunday. Showers and thunderstorms are expected each day, especially across southeast Wyoming with some stronger storms possible. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 524 PM MDT Mon Jun 26 2023 Main aviation concern this evening will be an isolated strong storm or two. Expect frequent lightning, hail, and gusty winds with any storm. Heavy rain could also lower visibility and CIGs. Other than an isolated storm, gusty winds are expected at western Nebraska terminals overnight with gusts up to 30 kts possible. Increased moisture from more easterly flow will allow for the development of low stratus. Lowered CIGs at western Nebraska terminals but did not go below VFR as confidence is low to medium of this occurring. Gusty winds return Tuesday afternoon. && .FIRE WEATHER... Issued at 330 PM MDT Mon Jun 26 2023 While fuels remaining in greenup status will prevent the issuance of any fire weather headlines, near critical weather conditions are possible across portions of the area along and west of the Laramie range over the next few days. Very dry air in the middle atmosphere moving in from the west is mixing down to the surface over Carbon and Albany counties this afternoon, producing RH below 10% in some areas with gusty southwest winds. Much higher moisture is present east of the Laramie range, with a very sharp dryline in between. The dryline is expected to dance back and forth across the I-25 corridor over the next few days, creating a low confidence forecast in RH for the Laramie range and eastern foothills. Tuesday looks similar to today with warm temperatures and very dry air to the west. Expect minimum RH to drop below 15% across most of Carbon and Albany counties, as well as portions of Platte and Laramie counties as the dryline retreats eastward. Southwest winds gusting over 40 MPH are also likely in the same areas. Similar on Wednesday, but for a smaller area as moisture surges back westward and winds lighten up a bit. Isolated showers and thunderstorms are possible mainly east of the Laramie range each afternoon. Expect cooler temperatures, higher humidity, and greater precipitation chances for Thursday into the weekend. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MN LONG TERM...TJT AVIATION...SF FIRE WEATHER...MN
Hazardous weather outlook, Jun 26, 3:30 AM MDT, 15 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 330 AM MDT Mon Jun 26 2023 NEZ019>021-054-055-WYZ103>119-270930- Scotts Bluff County-Banner County-Morrill County-Kimball County- Cheyenne County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 330 AM MDT Mon Jun 26 2023 This hazardous weather outlook is for portions of panhandle Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Showers and thunderstorms are not expected today. Gusty winds will be possible across Carbon county and southern Albany county. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Daily chances for afternoon showers and thunderstorms begins on Tuesday and are expected to continue through Friday. Some storms on Tuesday and Wednesday may be severe with, strong winds and large hail being the primary hazards. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-095-096-WYZ101-102-270930- Dawes County-Box Butte County-Northern Sioux County- Southern Sioux County-Converse County Lower Elevations- Niobrara County- 330 AM MDT Mon Jun 26 2023 This hazardous weather outlook is for portions of panhandle Nebraska and east central Wyoming. .DAY ONE...TODAY AND TONIGHT A few isolated thunderstorms are possible this afternoon and evening for northern portions of southeast Wyoming and northern portions of the Nebraska Panhandle. Some of these storms may be severe. Large hail, potentially greater than 2 inches, and strong winds are the primary threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Daily chances for afternoon showers and thunderstorms are expected to continue through Friday. Some storms on Tuesday and Wednesday may be severe, with strong winds and large hail being the primary hazards. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 6:00 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 45 min |
| Jun 26, 6:35 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 55 min |
| Jun 26, 7:08 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 52 min |
| Jun 26, 7:13 PM MDT | Tornado Warning | CYS | Laramie | 32 min |
| Jun 26, 7:22 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 38 min |
| Jun 26, 7:30 PM MDT | Tornado Warning | CYS | Laramie | 30 min |
| Jun 26, 8:03 PM MDT | Special Weather Statement | CYS | Converse | 42 min |
| Jun 26, 8:27 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 48 min |
| Jun 26, 9:11 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 38 min |
| Jun 26, 9:14 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 46 min |
| Jun 26, 9:56 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 49 min |
| Jun 26, 10:33 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 42 min |
| Jun 26, 10:35 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 40 min |
| Jun 27, 12:22 AM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 53 min |
| Jun 27, 5:53 AM MDT | Dense Fog Advisory | CYS | Albany, Laramie | 3 hr |
Nearby
Tornado Warnings in Wyoming, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.